Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 31, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2001, 7:03 PM CDT for Howard County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 9, 2001, 7:03 PM CDT (00:03 UTC)
- Expired
- Apr 9, 2001, 7:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 100004 SVRMCI MOC089-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 703 PM CDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN CENTRAL MISSOURI THIS INCLUDES THE CITIES OF...FAYETTE...GLASGOW * UNTIL 745 PM CDT * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF GLASGOW...MOVING EAST AT 35 MPH. SPOTTERS HAVE REPORTED QUARTER HAIL IN MARSHALL WITH THESE STORMS. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAYETTE AT 715 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING? AREAS. LAT...LON 3931 9281 3903 9296 3899 9259 3927 9249
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:59 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Apr 9, 1:59 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 158 PM CDT SUN APR 8 2001 MAIN FORECAST CONCERNS WILL BE THUNDERSTORM POTENTIAL FOR THE NEXT 48 HOURS. IN THE SHORT TERM...WEAK FRONT HAS PUSHED AS FAR SOUTH AS ABOUT A KIRK-KMKC LINE. AM NOT EXPECTING IT TO MOVE MUCH FURTHER AS SURFACE HEATING...ALONG WITH THE INITIATION OF TROUGHING TO THE LEE OF THE ROCKIES...SHOULD IMPEDE ANY ADDITIONAL SOUTHWARD MOVEMENT. SOME SCATTERED CONVECTION WILL MOST LIKELY DEVELOP THIS EVENING ALONG AND SOUTH OF BOUNDARY. GOING CHANCE POPS HAVE THIS COVERED WELL. MODERATE TO STRONG LOW-LEVEL JET SETS UP OVER SOUTHERN PLAINS TONIGHT...IN RESPONSE TO DEEPENING SYSTEM OVER EASTERN COLORADO...PROVIDING ADDITIONAL FORCING FOR SHOWERS AND THUNDERSTORMS INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. AS TUESDAY PROGRESSES WILL LIKELY SEE WARM FRONT SHIFT NORTHWARD...AND CHANCES FOR THUNDERSTORM ACTIVITY IN EAX CWA INCREASE. SEVERE WEATHER ALSO A POSSIBILITY...BUT BEST THREAT WILL REMAIN TO THE WEST. SYSTEM FOR TUESDAY AND WEDNESDAY AMAZINGLY SIMILAR TO SYSTEM LATE LAST WEEK. MODELS CURRENTLY SURGE DRY LINE IN WESTERN PORTION OF CWA BETWEEN 12Z AND 18Z WEDNESDAY MORNING...NOT A REAL FAVORABLE TIME FOR SEVERE WEATHER. HOWEVER...MODEL FORECASTS WERE FAST WITH SYSTEM LAST WEEK...SO WE WILL HAVE TO WATCH HOW THINGS EVOLVE. EXPECTING TO INSERT SOME TYPE OF WINDY/BREEZY WORDING IN THE FORECAST FOR TUESDAY AND WEDNESDAY...AS GRADIENT TIGHTENS AROUND INTENSE SURFACE LOW MOVING TO THE NORTHWEST OF CWA. UPPER FLOW PATTERN BECOMES A BIT MORE ZONAL INTO THE EXTENDED...WHICH WILL LEAVE REGION SUSCEPTIBLE TO PERIODIC FAST MOVING UPPER WAVES. CURRENT EXTENDED MODELS BRING NEXT SYSTEM THROUGH ON FRIDAY. AREA APPEARS TO BE IN COOLER AND DRIER AIR BY THIS TIME...SO AM PLANNING TO MOVE CURRENT CHANCE FOR SHOWERS ON SATURDAY UP TO FRIDAY. CONSIDERING HOW TEMPERATURES HAVE RESPONDED THE LAST SEVERAL DAYS...FWC AND MAV GUIDANCE APPEARS A BIT COOL. AM PLANNING TO GO ABOVE THESE NUMBERS. .EAX... KS...NONE MO...NONE MJM
In the hours before
Special weather statement, Apr 9, 5:15 PM CDT, 1 hour 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 515 PM CDT MON APR 9 2001 FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING SOUTH OF A LINE FROM PAOLA KANSAS...TO MARSHALL MISSOURI...TO MOBERLY MISSOURI. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS AND TORNADOES. SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE TOWARDS DAYBREAK TOMORROW... ESPECIALLY SOUTH OF INTERSTATE 70. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. DISCUSSION: A COLD FRONT FROM SOUTH CENTRAL KANSAS THROUGH WEST CENTRAL AND CENTRAL MISSOURI WILL ACT TO FOCUS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. INCREASING SOUTH WINDS SOUTH OF THE FRONT WILL DRAW MOIST AND VERY UNSTABLE AIR NORTHWARD...AND INTO PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. AS A RESULT...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A PAOLA KANSAS TO MOBERLY LINE...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TOWARDS DAYBREAK TOMORROW...SOUTH OF INTERSTATE 70. OUTLOOK: A POTENT UPPER STORM SYSTEM OVER THE WESTERN UNITED STATES WILL MOVE EAST TONIGHT THROUGH WEDNESDAY. MORE THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY...WITH SEVERE STORMS POSSI BLE ON BOTH DAYS. JULY FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 9, 6:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 2 NW PARKER KS .75 INCH HAIL
04/09/01 LINN REPORTED BY PUBLIC.
jbLocal storm report, Apr 9, 6:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM MARSHALL MO .75 INCH HAIL
04/09/01 SALINE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 9, 7:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM MARSHALL MO 1 INCH HAIL
04/09/01 SALINE REPORTED BY MEDIA.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:12 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 48 min |
| Apr 9, 7:34 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Saline | 56 min |
| Apr 9, 7:42 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 48 min |
| Apr 9, 8:24 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 51 min |
| Apr 9, 8:46 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 59 min |
| Apr 9, 9:41 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 49 min |
| Apr 9, 9:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 43 min |
| Apr 9, 10:15 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 60 min |
| Apr 9, 10:19 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 41 min |
| Apr 9, 10:46 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 59 min |
| Apr 9, 11:19 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 41 min |
| Apr 9, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 41 min |
| Apr 9, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 37 min |
| Apr 9, 11:59 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 61 min |
| Apr 10, 12:32 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 58 min |
| Apr 10, 12:51 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 54 min |
| Apr 10, 12:54 AM CDT | Severe Thunderstorm Warning | EAX | Howard | 66 min |
| Apr 10, 1:03 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 57 min |
| Apr 10, 1:32 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 58 min |
| Apr 10, 2:36 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 39 min |
| Apr 10, 4:27 PM CDT | Tornado Warning | EAX | Cass | 33 min |
| Apr 10, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 45 min |
| Apr 10, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 53 min |
| Apr 10, 4:52 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 53 min |
| Apr 10, 5:05 PM CDT | Tornado Warning | EAX | Cass, Johnson | 55 min |
| Apr 10, 5:29 PM CDT | Flash Flood Warning | EAX | Johnson, Lafayette | 4 hr |
| Apr 10, 5:29 PM CDT | Tornado Warning | EAX | Pettis | 46 min |
| Apr 10, 5:38 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 52 min |
| Apr 10, 5:45 PM CDT | Flash Flood Warning | EAX | Pettis, Saline | 3 hr |
| Apr 10, 5:59 PM CDT | Tornado Warning | EAX | Cooper | 61 min |
| Apr 10, 6:34 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 41 min |
| Apr 10, 6:38 PM CDT | Flash Flood Warning | EAX | Cooper, Howard | 112 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.